Dense Fog, Clay
- When
- February 4, 2:00 AM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
A period of rain and mild temperatures over melting snow pack cause an extended period of dense fog across much of central and southeast Illinois. Numerous school closures and vehicular accidents occurred as a result of the dense fog.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A period of rain and mild temperatures over melting snow pack cause an extended period of dense fog across much of central and southeast Illinois. Numerous school closures and vehicular accidents occurred as a result of the dense fog. One accident resulted in a fatality in Vermilion county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 3, 11:28 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1128 PM CST SUN FEB 3 2008 .DISCUSSION... PRECIP MOSTLY REDUCED TO DRIZZLE ACROSS THE AREA. PULLED ADVSY AND UPDATED THE FORECAST TO REFLECT THIS...AS WELL AS ADDING IN FOG. WARM FRONT TO THE SOUTH IS NOT PUSHING FORWARD AS QUICKLY AS PREVIOUSLY ANTICIPATED...THOUGH SFC TEMPS ARE HOVERING JUST ABOVE FREEZING IN THE WAKE OF THE UPPER LEVEL DISTURBANCE. MAIN ISSUE FOR THE OVERNIGHT HOURS WILL BE REDUCED VISIBILITIES ACROSS THE CWA. KEEPING THE MENTION OF DENSE FOG IN THE FORECAST BUT STILL QUESTIONING THE NEED FOR AN ADVISORY WITH THE WINDS STILL STAYING UP AND AROUND 10KTS NORTH OF LINE FROM IJX TO DEC. && .AVIATION... ISSUED 1113 PM CST SUN FEB 3 2008 MAIN ISSUE FOR THE FORECAST AT THIS POINT WILL BE VISIBILITIES BEHIND THE PRECIP...AND AHEAD OF A VERY VERY SLOW WARM FRONT. IFR/LIFR CONDITIONS THROUGH THE FORECAST...WITH SLOW LLVL WAA OVER A SNOWPACK. SFC CONDITIONS JUST ABOVE THE FREEZING MARK SHOULD KEEP ANY PRECIP OUT OF THE LOW CLOUDS LIQUID...BUT NRN TERMINALS SHOULD WATCH FOR ANY FZDZ TOWARDS MORNING. VISIBILITIES LIKELY TO GO BELOW 1/2SM RIGHT BEFORE DAWN. HJS && .PREV DISCUSSION... ISSUED 142 PM CST SUN FEB 3 2008 SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FAIRLY COMPACT SHORTWAVE PUSHING OUT OF THE SRN PLAINS EARLY THIS AFTN TO PRODUCE A VARIETY OF WINTRY WX ACRS THE NORTH THIS EVENING WITH VERY ACTIVE PATTERN TO CONTINUE ACRS THE FCST AREA THRU MIDWEEK. MAIN FCST CHALLENGE WILL BE PTYPE AND AMOUNTS THIS EVENING WITH THE POTENTIAL FOR SOME LOCALIZED HEAVY SNOW ASSOCIATED WITH THE POCKETS OF CONVECTION (THUNDERSNOW) MOVING NE OUT OF MO. MODELS IN DECENT AGREEMENT WITH THE INITIAL WAVE PUSHING TWDS US THIS EVENING SO WL TEND TO SIDE WITH THE HIGHER RESOLUTION NAM-WRF SOLUTION THRU TONIGHT WITH A TREND MORE TWDS THE CURRENT GFS SOLUTION FOR THE MOVEMENT OF THE COLD FRONT AND WAVE ACRS THE OHIO VALLEY LATE TUE INTO WEDNESDAY. BAND OF SNOW...SLEET...FREEZING RAIN AND THUNDERSTORMS PUSHING NE OUT OF NRN MO THIS AFTN AHEAD OF RATHER COMPACT VORT MAX ACRS NE KANSAS. FEATURE SHOULD RACE NE ACRS THE FCST AREA THIS EVENING WITH LINGERING VERY LIGHT RAIN/DRIZZLE REMAINING IN ITS WAKE AFTR 06Z. HOWEVER...THE PROBLEM IS HOW MUCH SNOW/SLEET OR FREEZING RAIN WL OCCUR AND HOW FAR SOUTH THIS MIXED PRECIP WL OCCUR SINCE TEMPS HAVE BEEN VERY SLOW TO RECOVER THANKS TO A LOW LVL EASTERLY WIND AND PERSISTENT STRATUS/FOG. FCST SOUNDINGS SUGGEST AS THE LOW LVLS SATURATE WE SHOULD WEB BULB DOWN A DEGREE OR TWO INITIALLY AS THE PRECIP STARTS...WHICH SHOULD BEGIN AS SNOW AND SLEET AND THEN WITH THE STRONG LOW LVL WARM ADVECTION SHOULD GO OVER TO SOME FREEZING RAIN BEFORE THE STRONG 700-500 OMEGA SHIFTS TO OUR EAST BY 06Z. COULD SEE SOME LOCAL 3 TO 4 INCHES OF SNOW BEFORE THE CHANGEOVER...ESP ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON LINE. WITH THE MIXED BAG OF PRECIP EXPCTD THIS EVENING...WL INCLUDE A WINTER WEATHER ADVSY ACRS THE NORTH (ROUGHLY ALONG AND NORTH OF A RUSHVILLE TO LEROY LINE). THIS WILL BE SUBJECT TO CHANGE BASED ON AFTERNOON TRENDS OUT TO OUR WEST AND MAY BE ADJUSTED A BIT FURTHER SOUTH. INITIAL WAVE TO PUSH TO OUR EAST LATE TNT WITH SOUNDINGS INDICATING MORE OR LESS LIGHT RAIN OR DRIZZLE AND PATCHY DENSE FOG AFTR MIDNIGHT. WARM FRONT SHOULD BE POSITIONS WEST-EAST ACRS THE FCST AREA ON MONDAY WITH MODELS SUGGESTING FEATURE SHOULD PUSH TO OUR NORTH BY EVENING. WITH LINGERING SNOW COVER...AM INCLINED TO THINK BNDRY WILL BE FURTHER SOUTH THAN WHAT MODELS SUGGEST MONDAY AFTN. THIS SHOULD BRING A LARGE TEMP GRADIENT ACRS THE FCST AREA WITH LOCATIONS SOUTH OF I-70 WELL INTO THE 60S...WHILE AREAS NORTH OF I-74 HAVING A TOUGH TIME GETTING OUT OF THE 40S. WITH LITTLE IN THE WAY OF SYNOPTIC SCALE FORCING ARRIVING IN OUR AREA UNTIL LATER MONDAY EVENING...HAVE OPTED TO KEEP OUR CHANCE OF SHOWERS GOING DURING THE DAY MONDAY WITH THE BEST THREAT FOR SHOWERS AND THUNDERSTORMS COMING ALONG MONDAY NIGHT INTO TUESDAY AS THE MAJOR SHORTWAVE EJECTS OUT OF THE SRN PLAINS. SIGNIFICANT MODEL DIFFERENCES SEEN WITH THE TIMING OF THE COLD FRONT ACRS THE AREA TUE MRNG WITH THE NAM-WRF THE SLOWEST...WHICH SEEMS MORE REASONABLE AT THIS TIME...ESPECIALLY WITH THE SECONDARY WAVE FCST TO PUSH NE UP THE BNDRY TUE AFTN AND EVENING. HIGHER POPS LOOK GOOD FOR MONDAY NIGHT AND ESPECIALLY ON TUESDAY WITH LOCAL 1 TO 2 INCH RAINS POSSIBLE DURING THIS TIME FRAME WHICH SHOULD ENHANCE THE RIVER FLOODING POTENTIAL ACROSS CENTRAL AND SOUTHEAST ILLINOIS BY MIDWEEK. SEVERE THREAT TUE AFTN AND EVENING...ESPECIALLY EAST OF I-55 AS THE SFC WAVE MOVES NE ALONG THE FRONTAL BOUNDARY. A LITTLE CONCERNED ABOUT THE GFS SOLUTION FOR TUE NIGHT AND WED MRNG WITH THE POTENTIAL FOR ACCUMULATING SNOW ON THE BACKSIDE OF THE SYSTEM AS THE SIGNIFICANT SHORTWAVE PULLS TO OUR EAST. FOR NOW WL KEEP THE CHANCES FOR SNOW GOING DURING THIS TIME FRAME AND TAKE A LOOK AT THE 12Z ECMWF AND SEE HOW QUICKLY THE WAVE SHIFTS TO OUR EAST DURING THIS TIME FRAME. MOISTURE AND LIFT SHOULD BE WELL TO OUR EAST WED EVENING WITH HIGH PRESSURE SETTLING IN FOR A SHORT TIME. LONG TERM...THURSDAY THROUGH SUNDAY UPPER TROF TO SHIFT WELL TO OUR EAST BY THURSDAY WITH ADDITIONAL SHORTWAVE ENERGY EXPECTED TO PUSH INTO THE MIDWEST ON THU INTO EARLY FRIDAY. NOT A LOT OF DEEP MOISTURE WILL BE AVAILABLE FOR THIS SYSTEM AS A RESULT...WL CONTINUE TO HOLD ONTO CHANCE OR SLIGHT CHANCE POPS DURING THIS TIME FRAME. PATTERN BECOMES MORE ZONAL WITH TIME LATER IN THE WEEK AS A FAIRLY STRONG PACIFIC JET FLATTENS THE ERN PACIFIC RIDGE WHICH SHOULD BRING ABOVE NORMAL TEMPS TO THE REGION WITH MOST OF THE VERY COLD AIR BOTTLED UP ACRS ALASKA AND NRN CANADA. WITH THIS TYPE OF A FAST FLOW ACRS THE LOWER 48...NO SIGNIFICANT STORMS ARE EXPECTED INTO THE WEEKEND WITH SVL QUICK MOVING SHORTWAVES EXPECTED TO BRING WEAK FRONTAL BOUNDARIES ACRS THE MIDWEST WITH LIMITED AMOUNTS OF MOISTURE. AS A RESULT...AFTR OUR WEAK SYSTEM ON THU...PRECIP WL BE LEFT OUT OF THE EXTENDED FCST FOR THE REMAINDER OF THE PERIOD. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 309 PM CST SUN FEB 3 2008 ILZ027>031-036>038-040-041-041200- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 309 PM CST SUN FEB 3 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FAST MOVING WINTER STORM WILL AFFECT CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. THIS SYSTEM WILL PRODUCE A PERIOD OF SNOW AT THE BEGINNING...WITH 2 TO 4 INCHES OF SNOW POSSIBLE...MAINLY NORTHWEST OF A LINE FROM RUSHVILLE TO BLOOMINGTON. THE SNOW WILL MIX WITH OR CHANGE TO FREEZING RAIN OR SLEET LATER THIS EVENING. SOME ICING WILL BE POSSIBLE...ESPECIALLY FROM GALESBURG TO LACON...IN THE COLDER AIR. SURFACE TEMPERATURES ARE EXPECTED TO CLIMB ABOVE FREEZING TOWARD MIDNIGHT...CHANGING ANY LINGERING PRECIPITATION TO ALL RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON MONDAY NIGHT AND TUESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ042>051-053-041200- CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON- SCOTT-VERMILION- 309 PM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING AS A STRONG WAVE MOVES ACROSS CENTRAL AND EAST CENTRAL ILLINOIS. THERE IS POTENTIAL FOR A PERIOD OF SNOW...SLEET...OR FREEZING RAIN AT THE ONSET. SNOW OR SLEET ACCUMULATION SHOULD REMAIN LIGHT...ESPECIALLY FROM SPRINGFIELD TO LINCOLN TO CHAMPAIGN. MORE SNOW IS EXPECTED FARTHER NORTH TOWARD PEORIA AND GALESBURG. BY EVENING AND OVERNIGHT...RAIN WILL BE THE PRIMARY PRECIPITATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION MONDAY NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ052-054>057-061>063-066>068-071>073-041200- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- 309 PM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING AS A STRONG WAVE MOVES ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THERE IS POTENTIAL FOR A BRIEF PERIOD OF FREEZING RAIN OR SNOW AT THE ONSET...MAINLY FROM TAYLORVILLE TO PARIS. SOUTH OF THERE...THE PRECIPITATION SHOULD BE ALL RAIN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON MONDAY NIGHT AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SHIMON
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
947 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY SNOW GALESBURG 40.95N 90.38W
02/03/2008 M3.0 INCH KNOX IL CO-OP OBSERVER
3 INCHES OF SNOW IN LAST 2 HOURS
0540 PM HEAVY SLEET 8 E PETERSBURG 40.01N 89.70W
02/03/2008 M0.20 INCH MENARD IL MESONET
0541 PM HEAVY SLEET SPRINGFIELD 39.78N 89.64W
02/03/2008 M0.50 INCH SANGAMON IL MESONET
0600 PM SNOW 3 NE BLOOMINGTON 40.51N 88.93W
02/03/2008 M1.0 INCH MCLEAN IL NWS EMPLOYEE
SNOW...SLEET...AND FREEZING RAIN MIX.
0617 PM SNOW ROANOKE 40.80N 89.20W
02/03/2008 M1.0 INCH WOODFORD IL EMERGENCY MNGR
0617 PM SNOW CANTON 40.56N 90.04W
02/03/2008 M1.8 INCH FULTON IL MESONET
0934 PM SNOW FARMINGTON 40.72N 90.01W
02/03/2008 M1.8 INCH FULTON IL EMERGENCY MNGR
0934 PM SNOW 2 N GERMANTOWN HILLS 40.80N 89.47W
02/03/2008 M2.0 INCH WOODFORD IL MESONET
FROM SWOP NETWORK
0934 PM SNOW BRADFORD 41.18N 89.66W
02/03/2008 M4.0 INCH STARK IL MESONET
0934 PM SNOW MORTON 40.61N 89.47W
02/03/2008 M1.0 INCH TAZEWELL IL MESONET
&&
BARNESThe national radar mosaic for the moment the first event began.
35 dense fog. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Dense Fog, Vermilion | 2008-02-04 | 22 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83371, 83373, 83374, 83375, 83376, 83377, 83378, 83379, 83380, 83381, 83382, 83383, 83384, 83385, 83386, 83387, 83388, 83389, 83390, 83391, 83392, 83393, 83394, 83395, 83396, 83397, 83398, 83399, 83400, 83401, 83402, 83403, 83404, 83405, 83406.